To the Editor: Neutropenia is a rare and reversible side effect of antidepressant treatment (1–4). Six cases of agranulocytosis in approximately 2 million exposures to mirtazapine have been reported (unpublished data from Organon, Inc., 1999). Because all of the patients had either a concomitant medication or disease that might have been related to agranulocytosis, it has been suggested that the association between mirtazapine and agranulocytosis might have been coincidental (5).
We report on a person with depression who developed severe neutropenia during treatment with mirtazapine and was safely treated with sertraline.
Ms. A, a 44-year-old woman with complaints of sleep disturbance, lack of energy, and unhappiness, was diagnosed with major depressive disorder and administered mirtazapine, 30 mg/day. Her medical history was negative, and the results of routine blood tests (WBC count of 6.8×109/liter) were unremarkable except for a total cholesterol level of 204 mg/dl. Three weeks later, she came in with complaints of a severe sore throat, difficulty swallowing, a loss of appetite, and an aphthous ulcer in her oral mucosa, with a slightly elevated body temperature of 37.7°C during her physical examination. In subsequent blood counts, neutropenia (a WBC count of 2.2×109/liter) was detected, and a blood smear revealed a granulocyte number of 1.1×109/liter. Mirtazapine was immediately discontinued, and sultamicillin, 375 mg b.i.d., was started after consulting with the otorhinolaryngology department. Within 2 weeks, Ms. A’s WBC count and granulocyte count had gradually increased to 3.8×109/liter and 3.2×109/liter, respectively. Four weeks after discontinuation of mirtazapine, sertraline was administered at 50 mg/day. Within 6 weeks, Ms. A’s depression had responded to treatment, with more than a 50% reduction of her score on the Hamilton Depression Rating Scale, while her WBC count was 6.1×109/liter. Upon her final assessment, after 6 months of taking sertraline, her depression had remitted completely, without any adverse effects.
Since there was neither concomitant medication nor medical illness, an association between mirtazapine and severe neutropenia might be suggested. Neutropenia with cross-intolerance between two tricyclics has been described before (6), and there is evidence that patients may successfully be treated with another class of drug after such an incidence (4). Therefore, a selective serotonin reuptake inhibitor, sertraline, was administered and successfully used without an adverse effect. We may hypothesize that a different class of antidepressants might cause agranulocytosis by different mechanisms. Patients should be monitored closely for symptoms indicating agranulocytosis. An antidepressant from a different class might be considered after such an incident.